by Neil Bauman, Ph.D.
A mother wrote:
My 6 year old daughter just recently told me she is hearing voices talking. She is happy and socially adjusted, thus I don’t believe it is psychotic in nature.
She has been taking Zyrtec for approximately 1 year. She said she had already told me before, but I must have dismissed it. She is not able to tell me how long it has been happening, but she states it did not happen while she was in preschool a year ago. I suspect she may be having ototoxic side effects from the Zyrtec. I stopped the medication yesterday and am giving her Loratadine instead to manage her allergies since it is allergy season. I am concerned that her doctors may think she has a psychosis or some psychological problem. Her doctor suggested a hearing test. Do you believe this is necessary? If it is a side effect of the medication, has it caused permanent damage? Will it go away if we stop the medication?
I agree with you. It does not sound like your daughter has an mental problem. First, I’d check to find out the kind of voices she hears. Are these “personal” voices talking to or about her—or are they impersonal voices such as you would hear on the radio or TV? If the latter, then she likely does not have a mental problem.
Second, find out whether these voices are distinct—can she understand everything they are saying, or are they vague like people (or a TV) talking in another room—you know they are talking but can’t really understand what they are saying? Again, if the latter, they are likely not of a psychotic origin.
Third, find out when she hears them. Is it all the time, or when it is quiet such as when she is in bed, but not when she is up? More often people hear these non-psychotic phantom sounds when they are not actively doing anything and the house is quiet, thus, this occurs when they go to bed.
I agree with you that she may be experiencing an ototoxic side effect of the drug she is taking. Since she began hearing these phantom voices after she began taking Zyrtec (Cetirizine), and since Cetirizine can indeed cause hallucinations, you may be correct in your assumptions.
If stopping the Cetirizine makes these phantom voices go away, that’s stronger evidence yet. However, replacing the Cetirizine with Loratadine (brand name Claritin) may not solve the problem. You see, Loratadine is also as H1 blocker as is Zyrtec, and it can also cause hallucinations. Thus, there may, or may not, be any change in her hearing voices. You can find a complete listing of the drugs that are known to cause these phantom sounds in our book, “Phantom Voices, Ethereal Music & Other Spooky Sounds“.
Having a hearing test is a wise precaution, especially testing her in the frequencies above 8,000 Hz because Cetirizine can also cause hearing loss. Actually Cetirizine is the most ototoxic of the H1 blockers. Loratadine, or any of the other drugs in this class, would likely be easier on her ears than Cetirizine.
I think that if you stop these drugs, the phantom voices should disappear in a couple of weeks or so, but as with anything connected with drugs, there are no guarantees.